New Grad in the PACU

  1. 0
    I've been reading through this site for a while and when it comes to new graduates in the PACU, the general consensus (sp?) that I get is that they don't belong there. That being said, I just accepted a job in the PACU of a HUGE hospital as a new graduate. I honestly didn't know much about the PACU when I applied; I just knew that I wanted an intermediate or critical care floor b/c basic med-surg floors are always too slow for me (I did several externships on top of clinicals). I just happened to get an interview for PACU and was 1/4 selected for the new grad internship program on it. Now I find myself in a complete panic about working there- but I don't want to look for another job b/c this hospital is awesome- one of the top ones in the country (not to mention excellent benefits). Can anyone give me ANY helpful suggestions OTHER than run??? If I fail, I'll find something else- but since I've signed a contract I'd love for this to work out- and I love the idea of constant patient turnover. So...is anyone can send any words of wisdom my way that would be great.
  2. Get our hottest nursing topics delivered to your inbox.

  3. 3 Comments so far...

  4. 1
    Don't run, just stay calm! That's advice I've given to students, new appointees and old hands throughout the 20 years I've been in PACU!

    Your biggest responsibility is ensuring a clear airway, so if you know what to do when a patient goes into laryngospasm you're halfway there. So what is laryngospasm? It's when the larynx contracts and prevents O2 entering the lungs. In some situations, this is a partial occlusion-characterized by stridor-and you can talk your patient through it. When there is total occlusion you see exaggerated abdominal movements, dropping PaO2 and increasing restlessness/panic. This is something you alone cannot resolve, and you need to call the anaesthetist. Have scoline (suxamethonium) and propofol on hand, an intubation tray and an ET tube.

    Sometimes your patients may not be breathing; attach a re-breathing bag to the ET tube and observe. If the patient is breathing spontaneously and the sats are 95%+ adjust the valve to minimum O2 supply and just keep an eye on those sats till the patient wakes. DO NOT use painful stimuli! If the patient is not breathing, just administer sufficient O2 to maintain sats above 92%, until spontaneous breathing commences.

    Read up on your anaesthetic drug notes, you need to know your neuro-muscular blockers and the reversal meds. You also need to know the symptoms of inadequate reversal, ie uncoordinated movements, muscle weakness etc.

    Also remember your opiate reversal (naloxone) and your benzo antagonist, flumenazil (sp?) also known as Anexate.
    herowneulogy likes this.
  5. 0
    Quote from GHGoonette
    Don't run, just stay calm! That's advice I've given to students, new appointees and old hands throughout the 20 years I've been in PACU!

    Your biggest responsibility is ensuring a clear airway, so if you know what to do when a patient goes into laryngospasm you're halfway there. So what is laryngospasm? It's when the larynx contracts and prevents O2 entering the lungs. In some situations, this is a partial occlusion-characterized by stridor-and you can talk your patient through it. When there is total occlusion you see exaggerated abdominal movements, dropping PaO2 and increasing restlessness/panic. This is something you alone cannot resolve, and you need to call the anaesthetist. Have scoline (suxamethonium) and propofol on hand, an intubation tray and an ET tube.

    Sometimes your patients may not be breathing; attach a re-breathing bag to the ET tube and observe. If the patient is breathing spontaneously and the sats are 95%+ adjust the valve to minimum O2 supply and just keep an eye on those sats till the patient wakes. DO NOT use painful stimuli! If the patient is not breathing, just administer sufficient O2 to maintain sats above 92%, until spontaneous breathing commences.

    Read up on your anaesthetic drug notes, you need to know your neuro-muscular blockers and the reversal meds. You also need to know the symptoms of inadequate reversal, ie uncoordinated movements, muscle weakness etc.

    Also remember your opiate reversal (naloxone) and your benzo antagonist, flumenazil (sp?) also known as Anexate.

    Such awesome advice!! So glad I was "nosey" today lol
  6. 0
    Don't panic....I worked in the PACU while I was in nursing schoolas a unit secretary. They took a chance on me and hired me as a new grad. I am only one of two that have been hired right out of school with one having a BSN and I have and ASN (I am 4 classes away from my BSN). We both still work here and love it. It has been 6 years now. I am 41 and nursing was a second career for me. I would not have survived and the floor. The fast pace of the PACU is a perfect fit for me.

    You will love it or hate it but you will learn a lot. The nice thing about a PACU, especially in the big ones, is you are never alone. It is very much a team environment. It all starts with the basics, ABCs. You don't have to learn it all in a day as long as your learn something everyday. It isn't rocket science...use your nursing process and the critical thinking skills you have learned. Look at your patient and assess them and not the monitors.

    I wish you the best!!!


Top